Articles


Acne


Dear Dr. Lanny: My daughter is 14 and has terrible acne. She’s a wonderful young woman with plenty of friends, but she’s getting interested in boys and the pimples make her very self-conscious about her looks. I’ve heard Accutane can make a big improvement but also that it’s got a lot of potentially serious side effects. What is your opinion?

A: Whoa, there! You’re pretty quick to suggest some major medication for your daughter. Reminds me of a little story:

Many years ago, as students, my wife and I lived in Belgium. Soon after arriving we bought an ancient VW bus. Within minutes of our leaving the dealer, the van’s brakes failed. We managed not to hit anyone and to return to the scene of the crime.

I consulted my French dictionary for the translation of “crook” and called the dealer “un grand voleur”—that is, a big crook. Words and threats were exchanged, and miraculously the bus was fixed.

Back at our hotel, the owner laughed at the story and explained to us that there were many levels of anger or confrontation. Rather than beginning at level one or two, he said, I had jumped to seven or eight.

What, you ask, could this possibly have to do with acne? Good question. The answer is that there are many levels of acne, and to begin with Accutane is like my going to level seven or eight.

Acne, although not an inevitable part of the teen years, is extremely common. It can vary from very mild—scattered blackheads—to severe enough to make adolescence a terrible and demoralizing time of life. (Yes, acne can be seen in adults, but overwhelmingly it is a problem of the teen years.)

I don’t think that a medical textbook explanation of the pathophysiology (why and how it occurs) is necessary; rather let me just state that acne is the end product of certain bacteria normally present on the face, combined with changes in the skin and glands as the body enters puberty. Acne is not limited to the face and may be seen on the chest and back as well. Clearly this is a problem of both boys and girls.

I would briefly like to address a few of the extremely common myths associated with acne. Dirt, or imperfect hygiene, is not the cause. Washing one’s face numerous times per day will not help prevent or resolve the problem. If dirt was the cause, then all the 3- and 4-year-old kids would have acne, not the teens. Wash when necessary, with the soap of your choice. No special soap is needed.

Despite common wisdom, neither pepperoni (straight or on pizza) nor chocolate is responsible for acne. Foods are not the answer. Eat a varied diet for good health but not for acne prevention.

Lastly, it is crucial for successful treatment to understand that all acne medications are slow to work. Television commercials are created to give the impression that the zit discovered on Monday can be eradicated by the big dance on Friday. It just isn’t so.

The patient must understand—and it is the doctor’s responsibility to make this clear—that two months of diligent use of medication is necessary before significant improvement can be expected.

There are many medications available to help resolve acne, both topical (put directly on the skin) and systemic (taken by mouth). The goal is always to use the least amount of medication in the form least likely to cause side effects. Insurance coverage is also an important consideration as acne medicines can be very pricey and are not always a covered benefit.

In this respect, one or two topical medications, each used only once daily, is the treatment of choice. Dry skin, redness or peeling are acceptable side effects. A sensation of burning is unacceptable. In more severe cases, and the levels of acne can be discussed with your doctor, oral antibiotics may be needed for a period of time. This is OK, but no oral medications remains the goal.

If you can picture the adolescent whose skin is so bad that people literally stare at him or her, only then should the possibility of using Accutane arise. Accutane can be a miraculous medication for someone with truly severe acne, but it is fraught with side effects. The overwhelming concern is the use of Accutane in a patient who is, or becomes, pregnant. Severe and deforming birth defects can result.

Because of these potentially terrible birth defects, the medication has nearly been removed from the market. Two forms of birth control are required, and it cannot be emphasized strongly enough that sharing medication with friends is wrong and a potential disaster. Given the danger associated with the use of Accutane, it is usually prescribed and managed by a dermatologist rather than a family practitioner or pediatrician.

Despite the frightening picture that I intentionally paint, Accutane can be a miracle for the adolescent whose life is otherwise literally and figuratively scarred by severe acne.

I hope this answers your question, and I would be glad to discuss any of the other available acne medications, if you like.

Dr. Alan Freshman, father of two grown boys, practices at Syracuse Pediatrics. Consult your own physician before making decisions about your family’s health care. Send e-mail to him at editorial@familytimes.biz.




© Family Times: The Parenting Guide of Central New York